[Two cases of liver abscess caused by clostridium perfringens after transcatheter arterial chemoembolization].

Gan to kagaku ryoho. Cancer & chemotherapy

PubMedID: 24393925

Oshima S, Takaishi K, Tani N, Hirano M, Ikeda K, Makari Y, Hoshi M, Doi T, Kobori Y, Kurokawa E, Tamura S. [Two cases of liver abscess caused by clostridium perfringens after transcatheter arterial chemoembolization]. Gan To Kagaku Ryoho. 2013;40(12):1795-7.
Case 1 involved a 74-year-old man. After transcatheter arterial chemoembolization( TACE) for hepatocellular carcinoma (HCC), abdominal computed tomography (CT) revealed a gas-containing lesion in the liver. The patient was diagnosed as having a gas-containing liver abscess, necessitating emergency drainage under laparotomy. Blood culture revealed Clostridium perfringens. He was discharged on day 63 after surgery. Case 2 involved a 70-year-old man who was admitted to our hospital for obstructive jaundice caused by HCC. He was treated with TACE after endoscopic retrograde biliary tract drainage (ERBD). On the second day, he was diagnosed as having a ruptured gas-containing liver abscess with massive hemolysis, necessitating emergency drainage under laparotomy. He died the next day after surgery. The clinical course of liver abscess caused by Clostridium perfringens can be fulminant and fatal with massive hemolysis.